Texas, 2024

Tornadoes and Flash Flooding in Texas, May 30, 2024

May 30, 2024 · NWS MAF · 38 events in 6 counties and zones

A dryline would set up and become focused near the Texas/New Mexico state line south into the Lower Trans Pecos during the afternoon. At the same time, a southwestward advancing outflow boundary generated by a convective system east of the region would interact with the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.1 million
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline would set up and become focused near the Texas/New Mexico state line south into the Lower Trans Pecos during the afternoon. At the same time, a southwestward advancing outflow boundary generated by a convective system east of the region would interact with the dryline. Initial thunderstorm development occurred near the Stockton Plateau and Llano Estecado. These thunderstorms would mainly produce instances of very large hail through the evening. A separate prolific severe weather-producing supercell would quickly develop at the intersection of the dryline and outflow boundary. This supercell would impact portions of Ector, Midland, and Upton Counties, producing several tornadoes, very large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 1:33 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 30, 1:33 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
233 PM CDT Thu May 30 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 228 PM CDT Thu May 30 2024

 - Scattered to numerous thunderstorms, some severe with all hazards
   in play, are forecast this afternoon and evening for the northern
   Permian Basin and the lower Trans Pecos

 - Another round of thunderstorms Friday night?

Going to be a busy afternoon, so will keep this somewhat brief.
Latest mesoanalysis and satellite data suggest that the outflow
boundary is along a line from south of Tatum NM east-southeastward
through just northeast of Midland to almost Garden City, TX.
Meanwhile, a dryline extends across southeastern NM from Artesia
south through Carlsbad, then from there south southeastward to
near Pecos and Fort Stockton. Hodographs support splitting storms
this afternoon where convection can realize substantial MLCAPE
exceeding 3000 J/kg, steep mid-tropospheric lapse rates, and
effective shear in the 40-50 knot range. Right-moving daughter
cells, especially if they can latch onto the baroclinic vorticity
within the outflow boundary, will have the potential to produce a
couple of tornadoes just inside the cool side of the boundary
where LCLs and subcloud RHs are higher than on the warm side of
the boundary. Large to giant (> 3" diameter) hail, wind gusts over
70 mph, and very heavy rainfall are likely to occur. With the
left-moving daughter cells, all threats are in play except for
tornadoes. Looking at two areas for CI this afternoon...Pecos
County and also along the outflow boundary across the
northern/northwestern Permian Basin. WoFS paintballs suggestive of
upscale growth into two MCSs, one with messy cell mergers over
the northeastern Basin and the second over Terrell County. Flash
flooding will then be a concern over these areas. Some CAMs are
hinting at redevelopment over the northeastern Basin after
midnight as well...bears watching.

Friday looks to be a down day as cool outflow from the expected
MCSs overspreads the area. Should be a nice day. Friday night
likewise should be quiet, with possibly some showers and
thunderstorms across the northeastern Basin Friday night. NBM
looked good for the short- term and was used with no modification
other than to add T+ in the grids for this afternoon/evening where
there was PoPs. -bc

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 228 PM CDT Thu May 30 2024

Behind a cold front reinforced by mesoscale outflow boundaries,
easterly upslope surface flow will advect in higher levels of
moisture for all of the area on Saturday. PWATs are forecast to
reach levels that are above annual climatological maximum, with
parts of West Texas being included by WPC in risk for excessive
rainfall. In addition to increased moisture behind Friday's cold
front and the dryline setting up farther to the west, an upper
short wave trough will provide lift for storms. The most
widespread rain chances are forecast Saturday, when a chance of
thunderstorms will be present for much of the area. SPC has
outlined parts of West Texas in a SLGT risk Saturday and MRGL
Sunday. The combination of deep layer shear of 40-60kts over the
southern 2/3rds of the area, anomalously high boundary layer
moisture, and steep lapse rates of 7-9 C/km will be conducive to
a risk of hail and damaging winds in any storms that develop and
become severe on Saturday. While an isolated tornado cannot be
ruled out in the most intense and rapidly developing storms, the
higher tornado risk looks to be present farther north over the TX
PH. Despite storm chances over westernmost regions, QPF remains
low over higher terrain. More on this in the Fire Weather
Discussion. Sunday's storm coverage will be less than Saturday as
the trough moves east of the area, with most forcing for
convection a result of the dryline. Westerly downsloping winds
over higher terrain sharpens the dryline during the afternoon, but
only isolated convection is forecast, mainly in southern parts of
the area over the mountains. Hail and damaging winds are possible
in the strongest storms. Increasing thicknesses following the
departing trough on Sunday will also result in warmer temperatures
than Saturday.

After Sunday, a summer-like Death Ridge pattern, with ridging
building from the eastern Pacific into the U.S. Intermountain West
and Rockies, will mark a warming trend that continues into
Wednesday. Cluster analysis consistently shows a quasi-stationary
upper ridge setting up over Mexico by Monday, and LREF model as
well as forecast dew point grids indicate the dryline retreating
west to El Paso after Sunday. While still too early to tell, this
might mark the unofficial start of our monsoon season. With the
dryline this far west, rain is not likely anywhere in the area.
Some rain chances are indicated at the end of the long term for
western parts of the area, but this far out we will need to see a
more consistent signature in models before we conclude rain is
possible next week.

Highs Saturday will be the coolest out of all days in the long
term, near to below average northeast of the Pecos River with
upper 80s over higher elevations and northeastern Permian Basin,
and a few degrees above average in the 90s and above elsewhere,
triple digits near the Rio Grande. Lows Saturday night remain
warmer than average and in the 60s, 70s near the Rio Grande and
over the southeastern Permian Basin. Highs Sunday feature 90s and
above, with triple digits making an appearance not only in the Big
Bend but also in the Reeves County Plains up along the Pecos
River into SE NM. Lows will Sunday night will be similar but
warmer than Saturday night, as surface flow becomes more southerly
and warmer air from the south is transported into the area.
Monday through Wednesday, highs 10 to 15 degrees warmer than
average for early June are expected, with highs mostly in the
triple digits and above, aside from higher elevations, northern
Lea County, and the northern Permian Basin where highs will stay
in the 90s. Lows likewise will continue to be warmer than average,
70s present over much of the southern and eastern Permian Basin,
leeward plains of the Guadalupe into Davis Mountains, and near the
Rio Grande, 60s elsewhere. Highs Tuesday are likely to be the
warmest in the long term, close to 15 degrees above average for
early June. After surface flow again becomes more easterly later
on Wednesday in response to an approaching short wave, highs
Thursday will be slighter "cooler" but remain above average,
similar to readings seen on Sunday. Lows Thursday night will
continue the trend of above average temperatures, with warmest
lows in the 70s along the Pecos River and near the Rio Grande, and
coolest lows in the highest elevations of West Texas and the
Guadalupes.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Thu May 30 2024

With the exception of KFST and KMAF, VFR conditions and winds
generally under 11 knots are forecast to prevail through 31/18Z.
Now, for the bad news. Convection-allowing models persist in
bringing in +TSRA at KFST and KMAF, likely with large hail,
frequent lightning, and very heavy rain, in the 30/20Z to 30/23Z
range. Confidence in MVFR to IFR conditions in +TSRA BR and
variable winds gusting up to 45 knots (and likely exceeding
that!) is sufficient to include at these two terminals this
afternoon. Look for improving conditions after 31/00Z. -bc

&&

.FIRE WEATHER...
Issued at 228 PM CDT Thu May 30 2024

Elevated fire weather conditions are forecast over westernmost
regions each day, mainly west of the dryline for higher terrain
west of the Pecos, especially Eddy County Plains and the
Guadalupes. Min RH below critical 15% level will coincide with
increased 20ft winds each afternoon west of the dryline, with ERCS
remaining above the 90th percentile. In any storms Saturday
afternoon, fire starts from lightning will be possible as far west
as the Sacramento Foothills due to critically dry fuels and lack
of wetting rains in any storms. However, below average fuel
density will constrain fire risk. Highest risk of fire weather
conditions is indicated for Sunday through Wednesday, with
critical fire weather conditions possible Sunday and Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               65  86  67  90 /  50  20  10  20
Carlsbad                 62  95  66  96 /   0   0  10  30
Dryden                   72  97  72  95 /  20   0   0  20
Fort Stockton            67  98  70  96 /  10  10   0  40
Guadalupe Pass           64  89  64  89 /   0   0   0  20
Hobbs                    60  89  63  92 /  10  10  10  30
Marfa                    56  95  57  94 /   0   0   0  30
Midland Intl Airport     66  90  67  92 /  10  10  10  20
Odessa                   67  92  69  92 /  10  10  10  20
Wink                     66  98  70  96 /   0   0   0  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...70
LONG TERM....94
AVIATION...70
Hazardous weather outlook, May 30, 1:40 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
240 PM CDT Thu May 30 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-311945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
240 PM CDT Thu May 30 2024 /140 PM MDT Thu May 30 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a medium risk of severe thunderstorms this afternoon and
evening, mainly east of Midland-Odessa and across the Lower Trans
Pecos. Any severe storms that do develop will be accompanied by large
hail and/or damaging winds and/or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low risk of severe thunderstorms Friday afternoon and
evening, mainly over the Western Low Rolling Plains, Southeast
Permian Basin, and Lower Trans Pecos. Any severe storms that do
develop will be accompanied by large hail and/or damaging winds.

There is a low risk of severe thunderstorms Saturday afternoon and
evening. Any severe storms that do develop will be accompanied by
large hail and/or damaging winds.

Hazardous heat is possible, mainly along the Rio Grande.

Near-critical fire weather conditions are possible, mainly over the
higher terrain west of the Pecos, especially Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 30, 2:41 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
341 PM CDT Thu May 30 2024

TXZ075-082-302130-
Pecos TX-Terrell TX-
341 PM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS AND NORTH CENTRAL
TERRELL COUNTIES THROUGH 430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 24 miles southeast of Fort Stockton,
moving east at 30 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Bakersfield.

This includes Interstate 10 between mile markers 295 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Texas.

&&

LAT...LON 3048 10270 3073 10277 3093 10219 3043 10209
TIME...MOT...LOC 2040Z 255DEG 24KT 3065 10259

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29

The radar

The Midland/Odessa radar (KMAF), 11 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

22 hail, 9 thunderstorm wind, 5 tornado, 2 flash flood. Local standard time, as filed.

Hail, Midland

When
May 30, 3:45 PM CST to 3:50 PM CST
Where
Midland County, 7.3 mi NNW of Warfield
Measured
1 in hail
Reported by
Public
Coordinates
32.020, -102.270

Hail, Ector

When
May 30, 3:54 PM CST to 3:59 PM CST
Where
Ector County, 4.33 mi ENE of Gardendale
Measured
2.75 in hail
Reported by
Public
Coordinates
32.020, -102.350

Hail size ranged from golf ball to baseball size.

Hail, Midland

When
May 30, 4:10 PM CST to 4:15 PM CST
Where
Midland County, Midland
Measured
2 in hail
Reported by
Public
Coordinates
32.000, -102.080

Two-inch diameter hail at Midland Park Mall on North Loop 250.

Tornado, Midland

When
May 30, 4:10 PM CST to 4:41 PM CST
Where
Midland County, Warfield to 7.62 mi S of Warfield
Rating
EF2
Path length
10.27 mi
Path width
1,700 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
31.920, -102.230

This tornado likely began as a weak, uncondensed tornado near Highway 80 and FM 1788, causing minor damage as it tracked towards I-20 and FM 1788. The tornado was then observed crossing I-20 and becoming a dusty circulation, causing damage to power poles, buildings, and RVs near CR1270. NWS employees could see this tornado from the office to the south of I-20. A strong RFD surge overtook the circulation after this time. Reports indicated the tornado may have dissipated, but it most likely became shrouded in rain and dust as a very intense couplet quickly developed as the circulation moved south-southwest. A VROT of 90-100 knots was observed on KMAF radar data at its peak. Limited damage indicators existed during its peak intensity. Minor damage was reported southeast after this time as the circulation slowly weakened and broadened, potentially becoming a larger, multivortex circulation. This tornado likely reached its peak width of approximately a mile wide at this time. This tornado likely dissipated a short time later to the southwest as the TDS dissipated. Property damage cost is an estimation.

Hail, Midland

When
May 30, 4:15 PM CST to 5:15 PM CST
Where
Midland County, 0.91 mi NE of (Maf) Midland Intl
Measured
2.75 in hail
Property damage
$100,000
Reported by
NWS Employee
Coordinates
31.940, -102.190

Large hail began at approximately 515 PM CDT at NWS Midland and lasted 45 minutes to an hour. The hail reached upwards of tennis ball to baseball size. This hail broke car windows and heavily dented ten vehicles. Windows on one building were completely destroyed. The property damage cost is an estimation.

Hail, Midland

When
May 30, 4:16 PM CST to 4:21 PM CST
Where
Midland County, 4.18 mi WSW of Midland
Measured
2.75 in hail
Property damage
$10,000
Reported by
NWS Employee
Coordinates
31.979, -102.147

Hail caused damage to a vehicle, breaking a window. Estimated hail up to based ball size. Location and time are an estimation. Property damage cost is an estimation.

Tornado, Midland

When
May 30, 4:16 PM CST to 4:17 PM CST
Where
Midland County, 1.36 mi ESE of (Maf) Midland Intl to 1.89 mi ESE of (Maf) Midland Intl
Rating
EFU
Path length
0.13 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
31.920, -102.180

NWS employees spotted a secondary, smaller, and weaker circulation to the east of the strengthening Warfield tornado. The NWS survey team was unable to find damage in the area, as this weak satellite tornado likely occurred over open terrain. This tornado was, therefore, rated EF-Unknown. The time and location of this brief tornado are estimated from radar data and reports.

Tornado, Pecos

When
May 30, 4:16 PM CST to 4:21 PM CST
Where
Pecos County, 16.59 mi NE of Longfellow to 15.92 mi NE of Longfellow
Rating
EFU
Path length
1.53 mi
Path width
50 yd
Reported by
Public
Coordinates
30.360, -102.460

A separate photo and video were shared on social media showing an ongoing tornado north of Sanderson in rural Pecos or Terrell County. Using Google Streetview the perspectives from this photo and video were located. Based on this information and radar data, an approximate tornado track was determined to be near a ridgeline to the west of US Highway 285 near its intersection with Ranch to Market Road 2400. This tornado occurred over open and rural terrain in far southern Pecos County and could not be surveyed; therefore, this tornado is rated EF-Unknown.

Thunderstorm Wind, Midland

When
May 30, 4:16 PM CST to 4:21 PM CST
Where
Midland County, 0.69 mi N of Warfield
Measured
87 kt (100 mph) estimated gust
Property damage
$200,000
Reported by
NWS Employee
Coordinates
31.930, -102.230

Over 20 power poles were snapped along FM 1788 west of Midland International Airport. Time is estimated from radar. Wind speeds and property damage costs are an estimation.

Thunderstorm Wind, Midland

When
May 30, 4:16 PM CST to 4:21 PM CST
Where
Midland County, 3.52 mi W of Midland
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
32.000, -102.140

Report of damage to a DK Gas Station canopy at Midland Dr. and Andrews Highway. Time is estimated from radar. Wind speed and property damage cost are estimations.

Hail, Midland

When
May 30, 4:17 PM CST to 4:22 PM CST
Where
Midland County, 3.65 mi NNW of Warfield
Measured
3 in hail
Reported by
Public
Coordinates
31.970, -102.250

This report was received from mPING.

Hail, Midland

When
May 30, 4:21 PM CST to 4:26 PM CST
Where
Midland County, 4.16 mi W of Midland
Measured
1.75 in hail
Property damage
$10,000
Reported by
NWS Employee
Coordinates
32.010, -102.150

NWS employee reports golf ball size hail and possible roof damage due to hail. Property damage cost is an estimation.

Thunderstorm Wind, Midland

When
May 30, 4:21 PM CST to 4:26 PM CST
Where
Midland County, 0.91 mi SW of Warfield
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
31.910, -102.240

Power lines are down along W Highway 80/Business 20 at CR 1296. Time estimated from radar. Wind speeds and property damage costs are estimations.

Thunderstorm Wind, Midland

When
May 30, 4:31 PM CST to 4:36 PM CST
Where
Midland County, 6.33 mi S of Warfield
Measured
96 kt (110 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
31.830, -102.250

Odessa FD/PD responded to a report of an overturned double-wide trailer home along CR 172. This was likely the result of intense RFD winds on the backside of the tornadic circulation. Two occupants were injured, and one was taken to the hospital. Time is estimated from radar. Wind speeds and property damage costs are estimations.

Hail, Midland

When
May 30, 4:41 PM CST to 4:46 PM CST
Where
Midland County, 6.25 mi S of Midland
Measured
4 in hail
Reported by
Public
Coordinates
31.910, -102.070

Multiple reports and photos show baseball to softball-size hail south of Midland. Time is estimated from radar.

Thunderstorm Wind, Ector

When
May 30, 4:45 PM CST to 4:50 PM CST
Where
Ector County, 6.26 mi NE of Odessa Ector Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.980, -102.300

Thunderstorm Wind, Midland

When
May 30, 4:49 PM CST to 4:54 PM CST
Where
Midland County, 9.28 mi SSE of Warfield
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.790, -102.190

The NWS Storm Survey found broken and leaning poles near the intersection of FM 1788 and Dora Roberts Road. Time is estimated from radar. Wind speed and property damage costs are estimates.

Thunderstorm Wind, Ector

When
May 30, 4:53 PM CST to 4:58 PM CST
Where
Ector County, 1.17 mi W of Odessa Ector Co Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.920, -102.400

Thunderstorm Wind, Midland

When
May 30, 5:03 PM CST to 5:08 PM CST
Where
Midland County, 0.91 mi NE of (Maf) Midland Intl
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.940, -102.190

Hail, Midland

When
May 30, 5:15 PM CST to 5:20 PM CST
Where
Midland County, 14.39 mi SW of Spraberry
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.770, -102.000

Hail, Midland

When
May 30, 5:16 PM CST to 5:21 PM CST
Where
Midland County, 4.38 mi NNE of (Maf) Midland Intl
Measured
2.75 in hail
Property damage
$250,000
Reported by
Public
Coordinates
31.985, -102.162

Numerous reports of damage were received in the Legends Park Subdivision. Cars had broken windows and heavy dents. Solar panels were damaged. Roofs and windows of homes were also damaged. This was caused by a combination of large hail and damaging winds. Time is estimated from radar. Hail size is approximate, and property damage cost is estimated.

Hail, Gaines

When
May 30, 5:20 PM CST to 5:25 PM CST
Where
Gaines County, 8.73 mi W of Seagraves
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.940, -102.700

Hail, Terrell

When
May 30, 5:28 PM CST to 5:33 PM CST
Where
Terrell County, 1.2 mi E of Dryden Ffa Site
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.050, -102.200

The time of this report was estimated from radar.

Tornado, Midland

When
May 30, 5:40 PM CST to 5:57 PM CST
Where
Midland County, 20.16 mi SSE of (Maf) Midland Intl to 19.94 mi SSE of Warfield
Rating
EF3
Path length
2.53 mi
Path width
250 yd
Continued into
Upton, Tx (MAF)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.660, -102.070

This tornado was reported to have begun as a large tornado very near the Midland/Upton County line by multiple observers. This tornado began to move towards the west, growing in size and increasing in intensity as it caused EF-3 damage to vegetation and heavy oil equipment. Ground scouring was noted along this portion of the damage path. The tornado may have been nearly stationary for a short time before moving back to the west, continuing to cause damage to vegetation, power poles, and oil equipment. During this portion of the path, the tornado would cross from Midland County into Upton County, a short distance from FM 1788. Eventually, the tornado began to dissipate as it continued towards the west-southwest as a stringing cone tornado before ending. Property damage cost is an estimation.

Hail, Gaines

When
May 30, 5:46 PM CST to 5:51 PM CST
Where
Gaines County, 8.01 mi SW of Seagraves
Measured
2 in hail
Reported by
Other Federal Agency
Coordinates
32.850, -102.650

Two-inch diameter hail on US Highway 62.

Thunderstorm Wind, Ector

When
May 30, 5:47 PM CST to 5:52 PM CST
Where
Ector County, 4.89 mi ESE of Odessa Ector Co Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.900, -102.300

This report was received from mPING, which reported that tree limbs were broken and shingles were blown off. Wind speeds are estimated.

Hail, Gaines

When
May 30, 5:57 PM CST to 6:02 PM CST
Where
Gaines County, 7.6 mi N of Seminole
Measured
3 in hail
Reported by
Other Federal Agency
Coordinates
32.830, -102.650

Three-inch diameter hail on US Highway 62.

Tornado, Upton

When
May 30, 5:57 PM CST to 6:05 PM CST
Where
Upton County, 15.36 mi W of Midkiff to 17.66 mi W of Midkiff
Rating
EF2
Path length
2.81 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.650, -102.110

This tornado was reported to have begun as a large tornado very near the Midland/Upton County line by multiple observers. This tornado began to move towards the west, growing in size and increasing in intensity as it caused EF-3 damage to vegetation and heavy oil equipment. Ground scouring was noted along this portion of the damage path. The tornado may have been nearly stationary for a short time before moving back to the west, continuing to cause damage to vegetation, power poles, and oil equipment. During this portion of the path, the tornado would cross from Midland County into Upton County, a short distance from FM 1788. Eventually, the tornado began to dissipate as it continued towards the west-southwest as a stringing cone tornado before ending. Property damage cost is an estimation.

Hail, Upton

When
May 30, 6:10 PM CST to 6:15 PM CST
Where
Upton County, 19.63 mi WSW of Midkiff
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.550, -102.170

Hail, Gaines

When
May 30, 6:18 PM CST to 6:23 PM CST
Where
Gaines County, 6.39 mi E of Seminole
Measured
2 in hail
Reported by
Public
Coordinates
32.720, -102.540

This report was received from mPING.

Flash Flood, Midland

When
May 30, 6:20 PM CST to 6:50 PM CST
Where
Midland County, 2.09 mi S of Warfield to 2.17 mi S of Warfield
Cause
Heavy Rain
Property damage
$30,000
Reported by
Public
Coordinates
31.890, -102.225

The public relayed a photo of standing water in a home near CR 150. Property damage cost is an estimation.

Hail, Gaines

When
May 30, 6:30 PM CST to 6:35 PM CST
Where
Gaines County, 5.41 mi ENE of Seminole
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
32.740, -102.560

The hail was measured to be 3.3 inches in diameter.

Hail, Gaines

When
May 30, 6:35 PM CST to 6:40 PM CST
Where
Gaines County, 5.41 mi ENE of Seminole
Measured
2 in hail
Reported by
Public
Coordinates
32.740, -102.560

This report was received from mPING.

Hail, Upton

When
May 30, 6:42 PM CST to 6:47 PM CST
Where
Upton County, 14.27 mi NNW of Rankin Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
31.430, -102.010

This report was received from mPING.

Flash Flood, Midland

When
May 30, 6:52 PM CST to 7:22 PM CST
Where
Midland County, 1.02 mi NE of (Maf) Midland Intl to 3.85 mi ENE of (Maf) Midland Intl
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.939, -102.186

Some roads are impassable due to flooding along W Highway 80.

Hail, Gaines

When
May 30, 7:00 PM CST to 7:05 PM CST
Where
Gaines County, 10.83 mi SW of Cedar Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
32.710, -102.390

This report was received from mPING.

Hail, Gaines

When
May 30, 7:04 PM CST to 7:09 PM CST
Where
Gaines County, 3.27 mi NNW of Seminole Arpt
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
32.760, -102.760

Baseball-size hail on FM1757 and CR208.

Hail, Upton

When
May 30, 7:04 PM CST to 7:09 PM CST
Where
Upton County, 14.31 mi NNW of Rankin Arpt
Measured
3 in hail
Reported by
Public
Coordinates
31.410, -102.070

This report was received from mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181832, 1181833, 1181834, 1181858, 1181835, 1181836, 1181859, 1181861, 1181867, 1181868, 1181837, 1181839, 1181869, 1181871, 1181840, 1181864, 1181872, 1181865, 1181866, 1181841, 1181877, 1181842, 1181843, 1181860, 1181844, 1181876, 1181845, 1182314, 1181846, 1181847, 1181862, 1181848, 1181849, 1181850, 1181863, 1181851, 1181852, 1181853.